Alert archive / Arizona / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Tucson, AZ

July 13, 2002Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2002, 5:44 PM MST for Pinal County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2002, 5:44 PM MST (00:44 UTC)
Expired
Jul 13, 2002, 6:15 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:45 PM MSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2002-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2002-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3440 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WUUS55 KTWC 140044
SVRTWC
AZC021-140115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
543 PM MST SAT JUL 13 2002

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PINAL COUNTY IN ARIZONA

* UNTIL 615 PM MST

* AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ORACLE...OR ABOUT 16 MILES NORTHEAST OF   
  ORO VALLEY.  THE STORM WAS MOVING SOUTHWEST AT 10 MPH.

GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND
HEAVY RAINS ARE LIKELY.

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR
THIS AREA.

LAT...LON 3267 11059 3277 11077 3253 11104 3253 11077

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:15 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 13, 2:15 PM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT JUL 13 2002

.SYNOPSIS...SUFFICIENT MOISTURE WILL CONTINUE OVER THE AREA FOR A
DAILY RISK OF THUNDERSTORMS INTO NEXT WEEK. AN INCREASE OF MOISTURE
FROM THE SOUTH AND SOUTHEAST WILL LEAD TO MORE THUNDERSTORM COVERAGE
FOR SUNDAY AND MONDAY.

.DISCUSSION...STILL NOT THE ABSOLUTE DEEPEST MOISTURE AVAILABLE WITH
THE 12Z KTUS SOUNDING SHOWING 1.23 INCHES AND GOES SOUNDER PW
ESTIMATES STILL TRYING TO PUSH A DRIER PUNCH IN FROM THE NORTHEAST.
THIS HAS SUPPRESSED CONVECTION SOMEWHAT IN EASTERN PORTIONS OF THE
RIM AND WHITE MOUNTAINS SO FAR THIS AFTERNOON. ON THE PLUS SIDE FOR
CONVECTION...A BIT OF COOLING IN THE MID LEVELS COMBINED WITH A BIT
OF WARMING BELOW THAT HAS COMBINED TO MAKE FOR A STRONGER
THUNDERSTORM PROFILE FOR STORMS THAT DO FORM. COVERAGE IS EXPECTED
TO BE SIMILAR TO YESTERDAY (EXCEPT FOR THE AFORE MENTIONED RETARDED
DEVELOPMENT IN THE EAST CENTRAL MOUNTAINS) WITH LOW SCATTERED FOR
THE MOUNTAINS TO ISOLATED FOR VALLEYS. MAIN CONCERN WILL CONTINUE TO
BE STRONGER STORMS IN THE LATE AFTERNOON AND EARLY EVENING HOURS.

YUMA 24HR DEWPT TREND ON THE INCREASE...74 DEGREES THIS MORNING HAS
MIXED OUT TO A 67 THIS AFTERNOON...STILL A FEW DEGREES AHEAD OF
YESTERDAY. SOUTHERLY FLOW ON KYUX VWP HAS PICKED UP ANOTHER THOUSAND
FEET OR SO IN DEPTH WHILE LOOSING ABOUT 5KTS IN THE PAST 6 HRS. SO
10-15KTS UP TO 4K FT. GOES SOUNDER PW ESTIMATES AROUND 1.5 INCHES IN
THE SOUTHCENTRAL AND SOUTHWEST CORNER OF THE STATE. AS
EXPECTED...WEAK LOW-LEVEL INFLOW HAS BEEN ABLE TO MAINTAIN SURFACE
DEWPTS A LITTLE BETTER FROM TUCSON WESTWARD...BUT EASTERN AREAS HAVE
FALLEN INTO THE UPPER 40S. OUTFLOW FROM CHIHUAHUA COULD HELP MOISTEN
THINGS UPSTREAM FOR EASTERN AREAS. THE HIGH CENTER WEAKENING TO OUR
NORTH AND SHIFTING EAST WILL HELP WITH A TREND TOWARD AN UPPER LEVEL
DIFFLUENCE PATTERN SUNDAY...SUNDAY NIGHT AND MONDAY WHILE AT THE
SAME TIME OPENING US UP TO A STRONGER SOUTHERLY COMPONENT TO THE
FLOW. GOING FOR MORE WIDESPREAD AND A LITTLE BETTER ORGANIZED
CONVECTION TO START THE WEEK. M

.TWC...NONE.

In the hours before

Special weather statement, Jul 13, 11:50 AM MST, 5 hours 54 minutes before
AZZ019-029>035-140700-

SOUTHEAST ARIZONA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1150 AM MST SAT JUL 13 2002

.SYNOPSIS...SOUTHEAST ARIZONA WILL HAVE BELOW CLIMATOLOGICAL
PROBABILITIES FOR PRECIPITATION IN EXCESS OF ONE INCH...WITH THE
GREATEST CHANCE FOR HEAVY PRECIPITATION IN THE WESTERN DESERTS. THE
PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE NEAR TO SLIGHTLY ABOVE
CLIMATOLOGY...WITH THE STRONGEST STORMS TENDING TO BE IN EASTERN
AREAS.

.DISCUSSION...THE MOISTURE SITUATION ACROSS SOUTHEAST ARIZONA IS
SIMILAR TO RECENT DAYS. THE PRECIPITABLE WATER GRADIENT GOES FROM
NEAR 1 INCH IN THE FAR EAST TO ABOUT 1.5 IN FAR WESTERN AREAS. NO
RESIDUAL DEBRIS CLOUD COVER TODAY...SO INITIAL CLOUD EVOLUTION OVER
HIGHER TERRAIN WILL NOT BE DELAYED. INITIAL DEVELOPMENT OVER EASTERN
AREAS (AIDED BY OROGRAPHIC EFFECTS AS USUAL) WILL SEE THE BEST
CHANCE FOR SEVERE STORMS AND STRONG OUTFLOW DUE TO A MORE FAVORABLE
TEMPERATURE AND MOISTURE PROFILE FOR STRONGER STORMS. DEVELOPMENT
FURTHER WESTWARD INTO THE DEEPER MOISTURE MAY ASSIST IN THE
PROPAGATION OF STORMS INTO THE EVENING HOURS THROUGH SOME DESERT
LOCATIONS. MOISTER WESTERN AREAS WILL HAVE THE BEST CHANCE AT
HEAVIER PRECIPITATION. EVEN IN THE DEEPEST MOISTURE...STORM MOVEMENT
MAY BE TOO FAST TO SEE MUCH CHANCE AT RAINFALL AMOUNTS OVER 1 INCH.

THUNDERSTORM MOTION WILL BE TOWARDS THE SOUTHWEST AT 15 MPH.

MEYER
Special weather statement, Jul 13, 4:55 PM MST, 49 minutes before
AZZ029-031>033-140500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
455 PM MST SAT JUL 13 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTH CENTRAL ARIZONA...EFFECTIVE UNTIL 10 PM. THIS WATCH
INCLUDES ALL OF PIMA AND SOUTHEAST PINAL COUNTIES...AND INCLUDES THE
TUCSON METRO AREA...ORACLE...ELOY...PICACHO PEAK...SELLS...AND AJO.

SCATTERED STRONG THUNDERSTORMS WILL MOVE SOUTHWEST OF THE MOGOLLON
RIM THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE WIND
GUSTS OVER 60 MPH AND BLOWING DUST. HOWEVER...BRIEF HEAVY RAIN AND
SMALL HAIL WILL ALSO BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER
UPDATES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:19 PM MSTSevere Thunderstorm WarningTWCPinal26 min
Jul 14, 1:08 PM MSTSevere Thunderstorm WarningTWCSanta Cruz37 min
Jul 14, 1:46 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 14, 1:57 PM MSTSevere Thunderstorm WarningTWCSanta Cruz63 min
Jul 14, 2:29 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 14, 3:06 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 14, 3:33 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee57 min
Jul 14, 4:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 14, 4:44 PM MSTSevere Thunderstorm WarningTWCPima61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.